Michigan, 2017Cold in Michigan, January 12 to 13, 2017
January 12 to 13, 2017 · NWS MQT · 2 events in 2 counties and zones
Falling temperatures associated with an advancing Arctic high pressure system produced bitter cold wind chill readings over interior western Upper Michigan from late evening on the 12th into the morning of the 13th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Falling temperatures associated with an advancing Arctic high pressure system produced bitter cold wind chill readings over interior western Upper Michigan from late evening on the 12th into the morning of the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 12, 6:14 PM CST, 3 hours 46 minutes earlier.
Area forecast discussion, Jan 12, 6:14 PM CST, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
714 PM EST Thu Jan 12 2017
.SHORT TERM...(This evening through Friday)
Issued at 359 PM EST THU JAN 12 2017
Short description of the upcoming conditions (see the WSW and SPS
for more info).
A shortwave cross through the area is leading to strong winds that
have already increased over the western CWA. Winds will continue to
turn out of the WNW tonight, especially impacting the Keweenaw and
lakeshore areas E of Munising with blowing/drifting snow and light
LES. Continued the winter wx advisory for the Keweenaw given very
low VIS occuring and expected to continue. Issued an SPS for NE U.P.
as winds will be more isolated to the lakeshore. Wind chills will
drop to -25F to -30F over the interior W tonight into Fri morning,
so issued a wind chill advisory there.
Snow gradually diminishes in the NW wind snowbelts through FRI.
.LONG TERM...(Friday night through Thursday)
Issued at 326 PM EST THU JAN 12 2017
A hi pres rdg near the Great Lks wl bring generally dry wx to the
area this weekend. Although the weekend wl start on a seasonably
chilly note, there wl be a warming trend into early next week as upr
hgts begin to rise with the arctic branch retreating n into Canada
and an upr rdg building over the se CONUS. Depending on the track of
a polar branch shrtwv/sfc lo pres lifting ne fm the srn Plains on the
nw flank of the se upr rdg, there wl probably be a mixed pcpn event
arnd Tue. Pacific air and well above normal temps wl dominate much of
next week.
Fri ngt/Sat...A clipper shrtwv embedded in the arctic branch flow is
fcst to track across Ontario to the n of a hi pres rdg stretching fm
the ne states into the Upr MS River Valley. A lo pres trof associated
with the clipper is fcst to cross Lk Sup during this time. But with
an absence of any sgnft mstr inflow and the passage of the sharper
dpva/deep lyr qvector cnvgc to the n closer to the shrtwv track,
expect any accompanying pcpn to be light and limited mainly to areas
near Lk Sup. Some of the guidance does show a weak disturbance
tracking thru WI and bringing some lgt pcpn to the scentral right
under the sfc rdg axis, but if this pcpn does occur it wl be light.
Depending on the cld cover associated with this disturbance, some
locations over the scentral could be quite chilly on Fri ngt with
lighter winds closer to the hi pres rdg axis just to the s. More clds
and a stronger wsw flow over the nrn tier wl limit the diurnal temp
fall in that area. As h85 temps warm to arnd -8C on Sat, expect max
temps to rebound into the 20s.
Sat ngt thru Sun ngt...Hi pres is fcst to build over the Upper Lks
and bring dry wx to the cwa under rising upr hgts as the arctic
branch flow retreats into Canada and an upr rdg builds over the se
CONUS downstream of a trof over the sw states. There wl be a slow
warming trend as h85 temps recover to -2C to -4C on Sun. Lowered fcst
min temps blo the consensus on Sat ngt in areas away fm lk
moderation with light winds and moclr skies.
Mon thru Tue ngt...Concern during this time wl focus on the timing/
pops/ptype associated with shrtwv/sfc lo pres lifting out of the sw
trof toward the Great Lks. Although Mon is likely to be dry until at
least early aftn, some of the faster models indicate some waa sn
well ahead of the sfc lo wl arrive over the scentral in the aftn.
While the longer range guidance continues to show some variability on
the fcst mass/thermal fields with uncertainty on the interaction btwn
the primary shrtwv and another disturbance in the plains, current
trends sug the heaviest pcpn wl fall on Tue and over the central and
ern cwa. Since the bulk of the models show h85 temps rising aoa 0C
over much of the cwa, the associated pcpn is likely to be wintry mix.
Wed/Thu...Expect a drying trend on Wed following the passage of the
disturbance/sfc lo pres to the ne. The zonal flow of Pacific air in
its wake is fcst to lift h85 temps as hi as 5C on Wed, so expect
well above normal temps. This warm, dry wx wl linger on Thu with the
persistent flow of Pacific air.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 714 PM EST THU JAN 12 2017
Gusty west winds will result in considerable blsn reducing vsby aob
1sm for much of tonight at CMX. Winds will gradually diminish
overnight with improving vsby as some light lake effect snow showers
continue into Friday morning. The LES will end by Friday afternoon
as high pressure builds into the area.
At IWD, MVFR vsby with blsn is expected this evening as high
pressure builds toward the area. Otherwise, VFR conditions will
prevail.
VFR conditions will prevail at SAW through the forecast period.
However, lake effect clouds may reduce cigs near the MVFR threshold
overnight.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 326 PM EST THU JAN 12 2017
Expect wnw gales to 35-45 kts under the tight pres gradient between
a lo pres moving into Quebec and hi pres building into MN to slowly
diminish under gale force late tonight with the slow approach of the
hi pres/flatter pres gradient. Not out of the question there could
be some storm force gusts this evng. The hi waves whipped up by the
strong winds and very cold arctic air surging into the area will
result in heavy freezing spray that will diminish on Fri as the
winds/waves subside. As the pres gradient sharpens between a lo pres
crossing Ontario and the hi pres moving to the e on Fri night, expect
sw winds to increase up to 30 kts and then shift to the w following a
lo pres trof passage on Sat. But then as the hi pres builds closer
later on Sat into Sun and lingers into Mon, expect winds to diminish
under 20-25 kts. As a lo pres approaches from the sw later on Mon
into Tue, winds will shift to the e-ne. Since this lo pres is
forecast not to deepen significantly, winds are now expected to
remain under 25 kts.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory until 1 AM EST Friday for MIZ001-003.
Wind Chill Advisory from 10 PM this evening to 10 AM CST Friday
for MIZ009-010.
Lake Superior...
Heavy Freezing Spray Warning until 11 AM EST Friday for
LSZ248>251-265>267.
Gale Warning until 4 AM EST Friday for LSZ245>251-265>267.
Heavy Freezing Spray Warning until 9 AM EST Friday for LSZ243-
244-264.
Gale Warning until 1 AM EST /midnight CST/ Friday for LSZ162-
240>244-263-264.
Heavy Freezing Spray Warning until 7 AM EST /6 AM CST/ Friday
for LSZ240>242-245>247-263.
Heavy Freezing Spray Warning until 11 PM EST /10 PM CST/ this
evening for LSZ162.
Lake Michigan...
None.
&&
SHORT TERM...Titus
LONG TERM...KC
AVIATION...JLB
MARINE...KCHazardous weather outlook, Jan 12, 3:01 PM CST, 6 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
401 PM EST THU JAN 12 2017
MIZ001>007-009>014-084-085-131200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
401 PM EST THU JAN 12 2017 /301 PM CST THU JAN 12 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
ANOTHER ROUND OF GUSTY WEST TO NORTHWEST WINDS...BLOWING SNOW AND
LAKE EFFECT SNOW SHOWERS WILL IMPACT THE WEST TO NORTHWEST WIND SNOW
BELTS TONIGHT AS AN ARCTIC AIRMASS SURGES INTO THE AREA. SEE THE
LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS.
WAVES BUILDING AS HIGH AS 14 FEET NEAR THE LAKE SUPERIOR SHORE EAST
OF MUNISING WILL CAUSE SOME MINOR FLOODING AND BEACH EROSION IN THAT
AREA.
WIND CHILLS WILL FALL AS LOW AS 30 BELOW ZERO NEAR THE WISCONSIN
BORDER OVERNIGHT. SEE THE LATEST WIND CHILL ADVISORY FOR FURTHER
DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
WINDS CHILLS AS LOW AS 30 BELOW ZERO WILL PERSIST NEAR THE WISCONSIN
BORDER ON FRIDAY MORNING. SEE THE LATEST WIND CHILL ADVISORY FOR
FURTHER DETAILS.
DEPENDING ON THE TRACK OF A LOW PRESSURE SYSTEM MOVING THROUGH THE
GREAT LAKES EARLY NEXT WEEK...THERE COULD BE SOME FREEZING RAIN AND
SLEET OVER PORTIONS OF UPPER MICHIGAN MONDAY NIGHT INTO TUESDAY
NIGHT.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS TO THE NATIONAL
WEATHER SERVICE IN MARQUETTE. THE PUBLIC MAY ALSO SUBMIT REPORTS AT
OUR WEBPAGE...FACEBOOK PAGE...OR ON TWITTER.
LSZ162-240>251-263>267-131200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
401 PM EST THU JAN 12 2017 /301 PM CST THU JAN 12 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
EXPECT WEST TO NORTHWEST GALES TO 35 TO 45 KNOTS AND HEAVY FREEZING
SPRAY OVER MUCH OF LAKE SUPERIOR TONIGHT. THERE COULD BE SOME STORM
FORCE GUSTS TO 50 KNOTS OVER THE EAST HALF OF THE LAKE THIS EVENING.
SEE THE LATEST OPEN LAKE FORECAST AND MARINE WEATHER MESSAGE FOR
FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
HEAVY FREEZING SPRAY WILL LINGER OVER THE EAST HALF OF LAKE SUPERIOR
FRIDAY MORNING. SEE THE LATEST OPEN LAKE FORECAST AND MARINE WEATHER
MESSAGE FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
LMZ221-248-250-131200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
401 PM EST THU JAN 12 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.
KC
In the hours before
Local storm report, Jan 12, 4:56 PM CST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
556 PM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM NON-TSTM WND GST FREDA 47.14N 88.82W
01/12/2017 M60 MPH HOUGHTON MI TRAINED SPOTTER
MEASURED 60 MPH WIND GUSTS FROM THE WEST. SO
FAR THIS IS THE HIGHEST WIND GUST OF THE
FALL AND WINTER SEASON.
&&
JSSLocal storm report, Jan 12, 5:07 PM CST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
607 PM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM NON-TSTM WND GST 54 N EAGLE HARBOR 48.22N 88.37W
01/12/2017 M59 MPH LSZ264 MI BUOY
BUOY STATION PASSAGE ISLAND - ISLE ROYALE
/PILM4/.
0500 PM NON-TSTM WND GST 28 ESE KEWEENAW POINT 47.18N 87.22W
01/12/2017 M56 MPH LSZ266 MI BUOY
BUOY STATION STANNARD ROCK /STDM4/.
0535 PM NON-TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.49W
01/12/2017 M53 MPH HOUGHTON MI ASOS
ASOS STATION HOUGHTON CO. AIRPORT /CMX/.
0440 PM NON-TSTM WND GST 4 WNW CALUMET 47.28N 88.53W
01/12/2017 M50 MPH HOUGHTON MI MESONET
MESONET STATION UP. ENT. TO PORTAGE CANAL
/PCLM4/.
0542 PM NON-TSTM WND GST 4 NNW HANCOCK 47.19N 88.63W
01/12/2017 M46 MPH HOUGHTON MI MESONET
MESONET STATION 4 NNW HANCOCK /AU521/.
0523 PM NON-TSTM WND GST 1 SSE PEQUAMING 46.84N 88.38W
01/12/2017 M45 MPH BARAGA MI MESONET
MESONET STATION 1 SE PEQUAMING /E2255/.
0500 PM NON-TSTM WND GST 5 SW GAY 47.18N 88.24W
01/12/2017 M39 MPH HOUGHTON MI MESONET
MESONET STATION 5 SW GAY /GTRM4/.
&&
NWS MARQUETTE MI
IRIS SYSTEM
JSSLocal storm report, Jan 12, 6:29 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
729 PM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST 28 ESE KEWEENAW POINT 47.18N 87.22W
01/12/2017 M78 MPH LSZ266 MI BUOY
BUOY STATION STANNARD ROCK /STDM4/.
0600 PM NON-TSTM WND GST 54 N EAGLE HARBOR 48.22N 88.37W
01/12/2017 M61 MPH LSZ264 MI BUOY
BUOY STATION PASSAGE ISLAND - ISLE ROYALE
/PILM4/.
0623 PM NON-TSTM WND GST HOUGHTON CO AIRPORT 47.17N 88.49W
01/12/2017 M55 MPH HOUGHTON MI ASOS
ASOS STATION HOUGHTON CO. AIRPORT /CMX/.
0635 PM NON-TSTM WND GST 1 ESE COPPER HARBOR 47.47N 87.88W
01/12/2017 M54 MPH KEWEENAW MI ASOS
ASOS STATION COPPER HARBOR /P59/.
0540 PM NON-TSTM WND GST 4 WNW CALUMET 47.28N 88.53W
01/12/2017 M52 MPH HOUGHTON MI MESONET
MESONET STATION UP. ENT. TO PORTAGE CANAL
/PCLM4/.
&&
NWS MARQUETTE MI
IRIS SYSTEMLocal storm report, Jan 12, 8:22 PM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
922 PM EST THU JAN 12 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM NON-TSTM WND GST 1 N GRAND MARAIS 46.68N 85.98W
01/12/2017 M60 MPH LSZ251 MI MESONET
MESONET STATION GRAND MARAIS /GRMM4/.
0703 PM NON-TSTM WND GST 1 ESE COPPER HARBOR 47.47N 87.88W
01/12/2017 M59 MPH KEWEENAW MI ASOS
ASOS STATION COPPER HARBOR /P59/.
&&
NWS MARQUETTE MI
IRIS SYSTEM
JSSCold/Wind Chill, Gogebic
- When
- January 12, 10:00 PM CST to January 13, 10:00 AM CST
- Where
- Gogebic forecast zone
- Reported by
- AWOS
- Coordinates
- 46.496, -89.796 (the zone’s center; the record gives no point)
The Ironwood AWOS reported wind chill readings as low as 30 below zero during the period.
Cold/Wind Chill, Iron
- When
- January 12, 10:00 PM CST to January 13, 10:00 AM CST
- Where
- Iron forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.209, -88.530 (the zone’s center; the record gives no point)
Mesonet observing stations in Iron County reported wind chill readings as low as 30 below zero during the period.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, January 12, 20171 death · 1 event
- Flooding in Ohio, January 12 to 13, 2017$531,000 · 6 events
- Flash Flooding and Flooding in Pennsylvania, January 12, 2017$86,000 · 50 kt wind · 25 events
- Flooding in New York, January 12 to 21, 2017$135,000 · 6 events
- Flood in Pennsylvania, January 12, 2017$30,000 · 1 event
- Extreme Cold in Minnesota, January 12 to 13, 201715 events
- Extreme Cold in North Dakota, January 12 to 13, 201715 events
- Blizzard in North Dakota, January 12, 201714 events
- High Surf in Hawaii, January 12 to 14, 201713 events
- Winter Storm in Colorado, January 12 to 16, 201712 events
- Flash Flood and Flooding in California, January 12, 201710 events
- Flooding and Coastal Flood in California, January 12 to 13, 2017$10,000 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677042, 677044.